Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 35, NWS Springfield, MO

April 20, 1997Cedar County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 1997, 7:09 PM CDT for Cedar County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 1997, 7:09 PM CDT (00:09 UTC)
Expired
Apr 20, 1997, 7:45 PM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Cedar County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 7:34 PM CDTHail 0.88Stockton, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS1 KSGF 210009 RRA
SVRSGF
MOC039-210045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 PM CDT SUN APR 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN CEDAR COUNTY - SOUTHWEST MISSOURI
 
* UNTIL 745 PM CDT

* SOME AREAS AFFECTED
  BEAR CREEK BY 715 PM

* AT 707 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS.
  THIS STORM WAS LOCATED 4 MILES EAST OF STOCKTON AND WAS
  MOVING EAST AT 30 MPH.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
OCCASIONALLY PRODUCE TORNADOES.

JG/MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:16 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Apr 20, 2:16 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SUN APR 20 1997

ATMOSPHERE OVER SOUTHEAST KANSAS/EXTREME SOUTHWEST MISSOURI HAS BECOME
QUITE UNSTABLE THIS AFTERNOON WITH ADAP LIFTED INDICIES AT OR BELOW -6.
18Z SURFACE ANALYSIS INDICATED LOW NEAR EMPORIA KANSAS WITH WINDSHIFT
LINE JUST EAST OF WICHITA. MODIFIED 12Z SPRINGFIELD SOUNDING FOR 78/55
(19Z JLN METAR) RESULTS IN ZERO CAP AND CAPE AROUND 2500. WAITING FOR
FOCUSING MECHANISM TO INITIATE CONVECTION.

SHOWERS AND THUNDERSTORMS...ONCE THEY DEVELOP...WILL PROGRESS EAST
SOUTHEAST ACROSS THE FORECAST AREA THIS EVENING. PRECIPITATION SHOULD
END IN JOPLIN/SOUTHEAST KANSAS BY MIDNIGHT AND THE REMAINDER OF THE
FORECAST AREA BY SUNRISE. SEVERE THREAT FOCUSING NOW FROM SOUTHEAST
KANSAS ALONG THE MISSOURI/ARKANSAS BORDER WHERE INSTABILITIES ARE THE
GREATEST. ALTHOUGH HEAVY RAINFALL IS POSSIBLE...SOUTHWEST 850 MB FLOW
INDICATED BY PROFILERS SHOULD PRECLUDE WIDESPREAD FLOOD PRODUCING RAIN.

NOT SURE HOW MUCH CLEARING TO EXPECT OVERNIGHT AND EARLY MONDAY: SHOULD
SEE ENOUGH SUBSIDENCE TO ERODE MIDDLE AND HIGH CLOUDS BUT HAVE A BAD
FEELING THAT LOW CLOUDS WILL LINGER AND PREVENT SIGNIFICANT WARMUP.

NEXT SYSTEM...COMPRISED OF TWO SHORTWAVES...WILL MOVE INTO THE OZARKS
MONDAY EVENING AND TUESDAY. TWO PRECIPITATION MAXIMA EXPECTED...ONE
OVER CENTRAL MISSOURI AND SECOND OVER SOUTHEAST KANSAS INTO NORTHWEST
ARKANSAS. WOULD LIKE TO WORD PRECIPITATION CHANCES MONDAY NIGHT AS
MAINLY AFTER MIDNIGHT. SEVERE THREAT WITH THIS SYSTEM SHOULD REMAIN
SOUTH OF MISSOURI AND SOUTHEAST KANSAS.

FWC/FAN CLOSE AND WILL MAKE ONLY MINOR ADJUSTMENTS.

FIRST PERIOD IDEAS:
SGF: SHOWERS/THUNDERSTORMS THIS EVENING...MOSTLY CLOUDY AFTER MIDNIGHT.
LOWS UPPER 40S.
JLN: SHOWERS/THUNDERSTORMS ENDING THIS EVENING...OTHERWISE MOSTLY
CLOUDY. LOWS UPPER 40S.
UNO: SHOWERS/THUNDERSTORMS ENDING TOWARD SUNRISE. LOWS NEAR 50.
AIZ: SHOWERS/FEW THUNDERSTORMS ENDING AFTER MIDNI:GHT. LOWS MIDDLE 40S.

SGF ET 048/060 046/062 042 08824
JLN ET 048/062 050/065 045 08825

MS

In the hours before

Special weather statement, Apr 20, 3:44 PM CDT, 3 hours 25 minutes before
KSZ073-097-101-MOZ066-077>081-088>096-101>105-202345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT SUN APR 20 1997

...TORNADO WATCH 160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI UNTIL 1000 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT.  THE WATCH
IS IN EFFECT FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS:  BOURBON  CHEROKEE  CRAWFORD
IN SOUTHWEST MISSOURI: BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS
GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY
WEBSTER WRIGHT

INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...FORT SCOTT...
PITTSBURG...LEBANON...NEVADA

A COLD FRONT OVER EXTREME SOUTHEAST KANSAS WILL MOVE EAST THIS EVENING
AND SERVE AS THE FOCUSING MECHANISM FOR SEVERE THUNDERSTORM
DEVELOPMENT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS...
WIND PROFILES IN THE LOWER ATMOSPHERE ARE FAVORABLE FOR THE PRODUCTION
OF TORNADOES.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND
NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR.  BE
READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA.

MS
Special weather statement, Apr 20, 3:44 PM CDT, 3 hours 25 minutes before
KSZ073-097-101-MOZ066-077>081-088>096-101>105-202345-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT SUN APR 20 1997

...TORNADO WATCH 160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI UNTIL 1000 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT.  THE WATCH
IS IN EFFECT FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS:  BOURBON  CHEROKEE  CRAWFORD
IN SOUTHWEST MISSOURI: BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS
GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY
VERNON WEBSTER WRIGHT

INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...FORT SCOTT...
PITTSBURG...LEBANON...NEVADA
A COLD FRONT OVER EXTREME SOUTHEAST KANSAS WILL MOVE EAST THIS EVENING
AND SERVE AS THE FOCUSING MECHANISM FOR SEVERE THUNDERSTORM
DEVELOPMENT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS...
WIND PROFILES IN THE LOWER ATMOSPHERE ARE FAVORABLE FOR THE PRODUCTION
OF TORNADOES.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND
NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR.  BE
READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA.

MS

*ADDED VERNON COUNTY TO THE LIST OF COUNTIES IN THE WATCH*
Special weather statement, Apr 20, 3:45 PM CDT, 3 hours 24 minutes before
KSZ073-097-101-MOZ066-077>081-088>096-101>105-202345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT SUN APR 20 1997

...TORNADO WATCH #160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI UNTIL 1000 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT.  THE WATCH
IS IN EFFECT FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS:  BOURBON  CHEROKEE  CRAWFORD
IN SOUTHWEST MISSOURI: BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS
GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY
WEBSTER WRIGHT

INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...FORT SCOTT...
PITTSBURG...LEBANON...NEVADA

A COLD FRONT OVER EXTREME SOUTHEAST KANSAS WILL MOVE EAST THIS EVENING
AND SERVE AS THE FOCUSING MECHANISM FOR SEVERE THUNDERSTORM
DEVELOPMENT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS...
WIND PROFILES IN THE LOWER ATMOSPHERE ARE FAVORABLE FOR THE PRODUCTION
OF TORNADOES.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND
NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR.  BE
READY TO MOVE TO @SHELTER IF A WARNING IS ISSUED FOR YOUR AREA.

MS
Special weather statement, Apr 20, 4:23 PM CDT, 2 hours 46 minutes before
KSZ073-097-101-MOZ066-077>081-088>096-101>105-202345-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT SUN APR 20 1997

...TORNADO WATCH #160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI UNTIL 1000 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR EXTREME
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT.  THE WATCH
IS IN EFFECT FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS:  BOURBON  CHEROKEE  CRAWFORD
IN SOUTHWEST MISSOURI: BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS
GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY
VERNON WEBSTER WRIGHT

INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...FORT SCOTT...
PITTSBURG...LEBANON...NEVADA
A COLD FRONT OVER EXTREME SOUTHEAST KANSAS WILL MOVE EAST THIS EVENING
AND SERVE AS THE FOCUSING MECHANISM FOR SEVERE THUNDERSTORM
DEVELOPMENT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS...
WIND PROFILES IN THE LOWER ATMOSPHERE ARE FAVORABLE FOR THE PRODUCTION
OF TORNADOES.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND
NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR.  BE
READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA.

MS

*ADDED VERNON COUNTY TO THE LIST OF COUNTIES IN THE WATCH*
Special weather statement, Apr 20, 5:56 PM CDT, 1 hour 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT SUN APR 20 1997

...TORNADO WATCH 163 IN EFFECT FOR CENTRAL MISSOURI UNTIL 1000 PM...
...TORNADO WATCH 160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI UNTIL 1000 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL
1000 PM CDT FOR CENTRAL MISSOURI. THIS WATCH INCLUDES THE COUNTIES OF:

BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR

INCLUDING THE CITIES OF CAMDENTON...OSCEOLA...WARSAW...ROLLA...FORT
LEONARD WOOD...VICHY AND VIENNA. THE WATCH ALSO INCLUDES THE LAKE OF
THE OZARKS AND TRUMAN LAKE AREAS.

SEVERE THUNDERSTORMS CONTINUED TO DEVELOP ALONG A COLD FRONT MOVING
INTO WEST CENTRAL MISSOURI. LARGE HAIL..DAMAGING WINDS AND ISOLATED
TORNADOES WILL CONTINUE TO MOVE ACROSS CENTRAL MISSOURI THIS EVENING.

A TORNADO WATCH REMAINED IN EFFECT FOR SOUTHWEST MISSOURI AND EXTREME
SOUTHEAST KANSAS.

IN SUMMARY...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM CDT FOR THAT
PORTION OF SOUTHERN AND CENTRAL MISSOURI ALONG AND WEST OF A ROLLA TO
HARTVILLE AND GAINESVILLE LINE.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND
NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR.  BE
READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA.

MS
Special weather statement, Apr 20, 5:57 PM CDT, 1 hour 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
556 PM CDT SUN APR 20 1997

...TORNADO WATCH #163 IN EFFECT FOR CENTRAL MISSOURI UNTIL 1000 PM...
...TORNADO WATCH #160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI UNTIL 1000 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL
1000 PM CDT FOR CENTRAL MISSOURI. THIS WATCH INCLUDES THE COUNTIES OF:

BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR

INCLUDING THE CITIES OF CAMDENTON...OSCEOLA...WARSAW...ROLLA...FORT
LEONARD WOOD...VICHY AND VIENNA. THE WATCH ALSO INCLUDES THE LAKE OF
THE OZARKS AND TRUMAN LAKE AREAS.

SEVERE THUNDERSTORMS CONTINUED TO DEVELOP ALONG A COLD FRONT MOVING
INTO WEST CENTRAL MISSOURI. LARGE HAIL..DAMAGING WINDS AND ISOLATED
TORNADOES WILL CONTINUE TO MOVE ACROSS CENTRAL MISSOURI THIS EVENING.

A TORNADO WATCH REMAINED IN EFFECT FOR SOUTHWEST MISSOURI AND EXTREME
SOUTHEAST KANSAS.

IN SUMMARY...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM CDT FOR THAT
PORTION OF SOUTHERN AND CENTRAL MISSOURI ALONG AND WEST OF A ROLLA TO
HARTVILLE AND GAINESVILLE LINE.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND
NEAR THE WATCH AREA.  LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR.  BE
READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:21 PM CDTTornado WarningSGFGreene, Lawrence49 min
Apr 20, 7:26 PM CDTTornado WarningSGFDallas49 min
Apr 20, 7:31 PM CDTSevere Thunderstorm WarningSGFJasper34 min
Apr 20, 7:40 PM CDTSevere Thunderstorm WarningSGFPolk50 min
Apr 20, 7:42 PM CDTSevere Thunderstorm WarningSGFMcDonald63 min
Apr 20, 7:45 PM CDTTornado WarningSGFPhelps, Texas50 min
Apr 20, 7:55 PM CDTSevere Thunderstorm WarningSGFLaclede65 min
Apr 20, 8:11 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence49 min
Apr 20, 8:11 PM CDTSevere Thunderstorm WarningSGFGreene49 min
Apr 20, 8:20 PM CDTTornado WarningSGFDent50 min
Apr 20, 8:25 PM CDTSevere Thunderstorm WarningSGFChristian, Stone50 min
Apr 20, 8:41 PM CDTSevere Thunderstorm WarningSGFWebster49 min
Apr 20, 8:56 PM CDTSevere Thunderstorm WarningSGFBarry34 min
Apr 20, 9:04 PM CDTSevere Thunderstorm WarningSGFDouglas, Taney61 min
Apr 20, 9:15 PM CDTSevere Thunderstorm WarningSGFChristian65 min
Apr 20, 9:15 PM CDTSevere Thunderstorm WarningSGFWright65 min
Apr 20, 9:45 PM CDTSevere Thunderstorm WarningSGFHowell, Texas45 min
Apr 20, 9:53 PM CDTSevere Thunderstorm WarningSGFOzark47 min
Apr 20, 10:34 PM CDTSevere Thunderstorm WarningSGFHowell46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.